fbpx Skip nav to main content.
Home Dr. Megan’s Blog Prednisone Warrior Stories Prednisone: I only made it 3 days

Prednisone: I only made it 3 days

Prednisone: I only made it 3 days

A Prednisone Warrior shares his story as an email to show how prednisone affects even if he has taken it for 3 days! The prednisone side effects didn’t go away once he stopped taking it.  This article is part of a series of stories of Prednisone Warriors sharing their experience with prednisone side effects.

Prednisone Side Effects Short Term

Hi Dr. Megan,

3 weeks ago I was given prednisone (40 mg for 10 days) to treat “possible” asthma. I say possible because I tested pretty good on the breathing test and it could of been just bronchitis from my seasonal allergies. The pulmonary doctor did not warn me or anything about the possible side effects of the drug.

I only made it 3 days of treatment because of side effects like upset stomach, severe insomnia, and slight depression building. As soon as I stopped, in the middle of the night of not sleeping, my heart spiked and I was either having a panic attack or it felt like something with adrenaline. I went to the urgent care the next day after feeling terrible and she said I didn’t need to taper because I was only on it for a short time.

After stopping was when I began to have depression, anxiety, insomnia, and digestive issues. I even went to the ER to make sure I was okay and all my physical exams came back normal. The doctor said it would be out of my system around that first-week mark.

Jump forward to 3 weeks now and I still struggle with depression and anxiety, and insomnia. My life has been hell since using/stopping it. Now I’m going to see a therapist. I’ve been taking all the rights steps of exercising for depression, having a routine before bed for insomnia, and breathing techniques for anxiety.

I even had my cortisol levels checked and they came back slightly high but in the normal range. Every week I’ve been a little bit better, but I could use your advice on how long these side effects usually take to last and what point should I consider possibly using medication to deal with this.

This is especially hard because I only used it for 3 days and I didn’t even need it to begin. My doctor should of warned me because I would of never used it if I knew! I could use your help and what I should do going forward.

Thanks,
Kyle

Dr. Megan’s Video Commentary about Prednisone Warrior Kyle

Like clockwork, at least once a week I receive the same telephone call or email as Kyle’s.

“Dr. Megan! Help! I only took prednisone for [1 day/1 week] and it was horrible! It’s ruined my life with the anxiety and depression! When will it stop?”

This same story happens over and over.

I wish I had the perfect solution that works every time and answer to that desperate question…

But I do have some very helpful options and the best answers based on scientific literature.

Check out what I recommend in this video:

Prednisone Timing

Kyle’s case isn’t new. A lot of people who are taking prednisone share how its side effects affect them and made them feel even worse.

Prednisone prescribed for less than 10 days requires no taper.

Usually, when taking prednisone it would be strongly advised to undergo taper. It is not wise to just stop taking prednisone because it is harmful to you and may lead to death!

Prednisone timing is individualized by each patient and some patients may experience similar to Kyle’s situation.

Other Prednisone Warriors with Psychiatric Side Effects

Here’s a YouTube interview called “Steroids Stole My Summer,” where the author share’s his friend’s experience taking prednisone with severe side effects that stole his summer. This will also help you understand the “timing” for prednisone.

When you are starting to take prednisone, I always give this advice:

“the benefits should always outweigh the risks”

Depression and Anxiety

Other side effects shared by Kyle is having some trouble sleeping and depression.  If you aren’t able to sleep at night despite those healthy habits you have, then I’d say talking to a doctor to get a sleeping medicine makes sense.

The benefits of sleep probably outweigh the minimal side effects of sleeping medicine. For anxiety and depression, it can take a little longer for certain medications to work. So, I’d say talking to your doctor to find one that can act quickly or that can help all 3 problems (insomnia, anxiety and depression) is probably a better choice!

Personal Consultation

If you need to schedule a video appointment to meet with me about prednisone side effects, click here.

Pharmacogenomics

If you need help finding out which medication would work best for you, I can refer you to one of my fellow pharmacists who specialize in Pharmacogenomics. Just fill out the form below and let me know that’s what you need.

Contact

  • This field is for validation purposes and should be left unchanged.

Study on Timing of Prednisone Anxiety

If you’ve experienced this side effect in the past and you would like to report the timing, please let me know in the form below. Everyone wants to know when it ends, and calls to tell me when it’s the worst. But rarely does anyone let me know when it ends. That’s what we need to know. So if you can tell me:

  1. The date when you took your first dose of prednisone, and how much.
  2. The date when you took your last dose of prednisone, and how much.
  3. The approximate date when you recovered from the anxiety side effects from prednisone.

Side Effects

Which side effects did YOU experience?
  • Tell which side effects you experienced

Check out these other articles:

Related Posts

You are being taken to my store.

dr_Megan_prednisone_pharmacist_logo nutranize-logo

You are being redirected to our trusted and authorized Nutranize product website. The Nutranize website is designed, constructed and endorsed by Dr. Megan Milne, the Prednisone Pharmacist. Please grant us just a few seconds to get you there.

I’m ready, let’s go!